Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Goodland, KS

August 8, 2019Thomas County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 8, 2019, 1:21 AM CDT for Thomas County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 1:21 AM CDT (06:21 UTC)
Expired
Aug 8, 2019, 2:15 AM CDT
In force
54 min
Issued by
NWS Goodland, KS

County Thomas County, KS

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS83 KGLD 080621
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1221 AM MDT Thu Aug 8 2019
 
KSZ013-014-080715-
Thomas KS-Sherman KS-
1221 AM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS AND EASTERN SHERMAN
COUNTIES UNTIL 115 AM MDT/215 AM CDT/...

At 1218 AM MDT/118 AM CDT/, Doppler radar was tracking strong 
thunderstorms 4 miles west of Brewster, moving east at 20 mph.

Torrential rain and wind gusts up to 50 mph are expected with these 
storms.

Locations impacted include...
Colby, Oakley, Brewster, Levant, Rexford, Gem and Halford. 

These storms will create extremely hazardous travel conditions along 
Interstate 70 in Kansas between mile markers 21 and 75, or between 
Goodland and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to localized 
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 10167 3957 10168 3957 10073 3913 10073
TIME...MOT...LOC 0618Z 267DEG 17KT 3938 10145 

$$

Vincent

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:57 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 7, 11:57 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1057 PM MDT Wed Aug 7 2019

.SHORT TERM (Tonight-Friday)...
Issued at 235 PM MDT Wed Aug 7 2019

Tonight: A line of thunderstorms is expected to develop over the
Rocky Mountains and propagate over the region during the late
evening hours tonight. East to southeasterly winds with magnitudes
around 20 mph have been observed over Oakley, Goodland, and
Oberlin, advecting low level moisture from eastern Kansas. The
more moist areas, CAPE values are around, depending on the model
used, 1500 J/kg to 3000 J/kg. All of which are producing strong
thunderstorms developing beginning around midnight tonight. The
main impact of the storm will be excessive rainfall amounts
greater than 1.0", hail stones up to the size golf balls, and wind
gusts around 70 mph possible. The exact track of where the main
cell develops is still uncertain, but at this point in time, it
appears that the storm will track over the Nebraska counties, Yuma
County in Colorado, and Cheyenne, Rawlins, Decatur, and Norton
Counties in Kansas. If the storms tracks either north or south the
tight moisture gradient will shift in its respective direction.
After the storms propagate further east, left over low level
moisture and northeasterly upslope flow will form low stratus and
the potential for fog over the western portions of the area during
the early morning hours. Expect low temperatures across the
region to span the mid to upper 60s.

Tomorrow: Substantially cooler air is anticipated tomorrow and
the low level moisture produced by the overnight MCS will
stabilize the atmosphere. Cloudy conditions and scattered showers
are still anticipated due to storm development to the west, but
convection will be limited over the region. CAPE values are
anticipated to be around 500-1000 J/kg, but there isn't much of a
lifting mechanism that will reach the more unstable air.

Friday: Friday morning, some dense fog is possible over the
majority of the region as the 900-800 hPa layer is fully
saturated. Fog should dissipate by the early afternoon hours.
Upper level ridge remains over the south-central US, which will
enable a shortwave trough to develop over the region, bringing the
potential for scattered thunderstorms during the evening hours.

PUB-Backup ~Skelly~

.LONG TERM (Saturday-Wednesday)...
Issued at 235 PM MDT Wed Aug 7 2019

The upper level ridge will remain relatively stationary over
Texas throughout the long term forecast. A low pressure center
located off of the coast of the Pacific Northwest will keep
ejecting shortwave troughs daily over the region. What this means
is a daily chance at showers and thunderstorms. The exact timing
will depend on when the shortwave arrives, but nevertheless,
scattered to numerous storms are anticipated. Saturday afternoon a
stronger shortwave is resolved to develop over the region, which
may spark a stronger complex of storms.

On Monday afternoon the previously mentioned Pacific based storm
is being resolved by both the ECMWF and GFS to propagate around
the upper level ridge. The low pressure center will form a cold
front that is forecast to travel over the region, creating another
day of severe weather. All in all, the extended forecast period
is active, with daily chances of showers and thunderstorms, some
severe.

Temperatures will fluctuate between the mid to upper 80s and the
low 90s during this forecast period. It'll be dependent on how
strong the shortwaves are that develop over the region. Overnight
lows will range from the low to upper 60s.

PUB-Backup ~Skelly~

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1055 PM MDT Wed Aug 7 2019

Thunderstorms will affect the GLD terminal late this evening into
tonight, primarily between 04-08Z. Thunderstorms cannot be ruled
out at the MCK terminal between 07-11Z, however, confidence is too
low to warrant explicit mention at this time. Gusty/erratic winds
can be expected in vicinity of any thunderstorms.

VFR conditions and easterly winds at 7-12 knots will otherwise
prevail at both terminals. Isolated thunderstorms cannot be ruled
out at the GLD terminal near the end of the TAF period (00-06Z
Fri).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 11:34 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1034 PM MDT Wed Aug 7 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1034 PM MDT Wed Aug 7 2019 /1134 PM CDT Wed Aug 7 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered thunderstorms will progress eastward from Colorado into
western Kansas overnight. Although severe weather is not
anticipated, a few storms may be capable of producing dime to penny
size hail. Locally heavy rainfall may result in hazardous travel
conditions, particularly along Interstate 70 from Burlington east to
Oakley.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Late afternoon and evening thunderstorms will remain possible each
day through the upcoming weekend. Isolated severe storms will be
possible, however, predictability remains well below average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Aug 8, 12:18 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
1118 PM MDT Wed Aug 7 2019

KSZ013-080545-
Sherman KS-
1118 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
1145 PM MDT...

At 1117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving east at 20 mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 13 and 33.

LAT...LON 3928 10182 3946 10183 3952 10144 3925 10143
TIME...MOT...LOC 0517Z 267DEG 15KT 3938 10173

Vincent
Local storm report, Aug 8, 12:29 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.69W
08/07/2019  M59 MPH          SHERMAN            KS   ASOS

&&

JN
Special weather statement, Aug 8, 12:49 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 PM MDT Wed Aug 7 2019

KSZ027-028-080630-
Wallace KS-Logan KS-
1149 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE AND NORTHWESTERN
LOGAN COUNTIES UNTIL 1230 AM MDT/130 AM CDT/...

At 1149 PM MDT/1249 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northwest of Sharon Springs, moving east at 20
mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3894 10204 3913 10205 3914 10164 3913 10118
      3892 10118
TIME...MOT...LOC 0549Z 268DEG 16KT 3905 10184

Vincent
Local storm report, Aug 8, 1:05 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1205 AM MDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HEAVY RAIN       1 NNE GOODLAND          39.37N 101.70W
08/08/2019  M1.78 INCH       SHERMAN            KS   OFFICIAL NWS OBS

            THIS WAS THE 8-INCH RAIN GAGE A THE NWS
            OFFICE. NOT THE ASOS.

&&

JN
Local storm report, Aug 8, 1:08 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM MDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      GOODLAND                39.35N 101.71W
08/08/2019                   SHERMAN            KS   LAW ENFORCEMENT

            REPORTS IN OF ALL ROADS FLOODED IN GOODLAND.
            AREA OF 8TH AND EUSTIS ST IS KNEE-DEEP.

&&

JN
Special weather statement, Aug 8, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1221 AM MDT Thu Aug 8 2019

KSZ013-014-080715-
Thomas KS-Sherman KS-
1221 AM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS AND EASTERN SHERMAN
COUNTIES UNTIL 115 AM MDT/215 AM CDT/...

At 1218 AM MDT/118 AM CDT/, Doppler radar was tracking strong
thunderstorms 4 miles west of Brewster, moving east at 20 mph.

Torrential rain and wind gusts up to 50 mph are expected with these
storms.

Locations impacted include...
Colby, Oakley, Brewster, Levant, Rexford, Gem and Halford.

These storms will create extremely hazardous travel conditions along
Interstate 70 in Kansas between mile markers 21 and 75, or between
Goodland and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 10167 3957 10168 3957 10073 3913 10073
TIME...MOT...LOC 0618Z 267DEG 17KT 3938 10145

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:35 PM CDTSevere Thunderstorm WarningGLDGreeley55 min
Aug 7, 10:16 PM CDTSpecial Weather StatementGLDWallace44 min
Aug 7, 11:07 PM CDTSpecial Weather StatementGLDSherman38 min
Aug 7, 11:49 PM CDTSpecial Weather StatementGLDCheyenne41 min
Aug 8, 12:18 AM CDTSpecial Weather StatementGLDSherman27 min
Aug 8, 12:30 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas45 min
Aug 8, 12:38 AM CDTFlash Flood WarningGLDSherman2 hr
Aug 8, 12:49 AM CDTSpecial Weather StatementGLDWallace41 min
Aug 8, 1:25 AM CDTFlash Flood WarningGLDLogan, Sherman, Thomas, Wallace94 min
Aug 8, 1:27 AM CDTSpecial Weather StatementGLDDecatur, Norton, Rawlins63 min
Aug 8, 1:38 AM CDTFlash Flood WarningGLDDecatur, Norton, Rawlins109 min
Aug 8, 1:59 AM CDTFlash Flood WarningGLDSheridan, Thomas88 min
Aug 8, 2:20 AM CDTSpecial Weather StatementGLDDecatur, Norton55 min
Aug 8, 2:39 AM CDTFlash Flood WarningGLDGove, Graham, Sheridan84 min
Aug 8, 3:35 AM CDTSpecial Weather StatementGLDGraham40 min
Aug 7, 9:08 PM CDTSpecial Weather StatementGLDCheyenne52 min
Aug 7, 9:35 PM CDTSevere Thunderstorm WarningGLDCheyenne40 min
Aug 7, 10:47 PM CDTSpecial Weather StatementGLDKit Carson43 min
Aug 7, 11:04 PM CDTSpecial Weather StatementGLDKit Carson41 min
Aug 7, 11:55 PM CDTSpecial Weather StatementGLDKit Carson50 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.